Alert archive / Georgia / Tornado Warnings in 2024

Tornado Warning 8, NWS Jacksonville, FL

January 9, 2024Glynn County, Georgia

NWS Jacksonville, FL issued this tornado warning at Jan 9, 2024, 3:00 PM EST for Glynn County, Georgia. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2024, 3:00 PM EST (20:00 UTC)
Expired
Jan 9, 2024, 3:15 PM EST
In force
15 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Glynn County, GA

The radar

The Jacksonville radar (KJAX), 91 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 9, 11:41 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2024-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2024-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 385 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
385 m²/s²
0-3 km storm-relative helicity
546 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WFUS52 KJAX 092000
TORJAX
GAC127-092015-
/O.NEW.KJAX.TO.W.0008.240109T2000Z-240109T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
300 PM EST Tue Jan 9 2024

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  East central Glynn County in southeastern Georgia...

* Until 315 PM EST.

* At 300 PM EST, a confirmed waterspout was located just offshore
  over St Simons Island Village, or over St. Simons Island, moving
  northeast at 60 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters confirmed waterspout moving onshore.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornado will be near...
  St. Simons Island around 305 PM EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If on or near coastal Atlantic waters, get away from the water and 
move to safe shelter immediately. If you can hear thunder, you are 
close enough to be struck by lightning. Severe thunderstorms can 
produce large capsizing waves, even on small bodies of water. Move 
into dock and seek safe shelter now! Do not be caught on the water 
in a thunderstorm.

&&

LAT...LON 3119 8125 3111 8136 3113 8142 3130 8134
      3129 8134 3129 8133 3128 8132 3128 8126
      3126 8122
TIME...MOT...LOC 2000Z 215DEG 51KT 3115 8135 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

CHANEY
1 follow-up statement
240 
WWUS52 KJAX 092015
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
315 PM EST Tue Jan 9 2024

GAC127-092025-
/O.EXP.KJAX.TO.W.0008.000000T0000Z-240109T2015Z/
Glynn GA-
315 PM EST Tue Jan 9 2024

...THE TORNADO WARNING FOR EAST CENTRAL GLYNN COUNTY HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.

A Tornado Watch remains in effect until 600 PM EST for southeastern
Georgia.

Remember, a Severe Thunderstorm Warning still remains in effect for
Glynn.

LAT...LON 3119 8125 3111 8136 3113 8142 3130 8134
      3129 8134 3129 8133 3128 8132 3128 8126
      3126 8122
TIME...MOT...LOC 2015Z 215DEG 51KT 3130 8123 

$$

CHANEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jan 9, 12:57 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jan 9, 12:57 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1257 PM EST Tue Jan 9 2024

...NUMEROUS SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS
EVENING...

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, HYDROLOGY...

.NEAR TERM...
Issued at 1255 PM EST Tue Jan 9 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

This afternoon: Significant Damaging Wind Event along with
Significant Tornado Risk still on track for this afternoon across
all of SE GA and NE FL. Initial Tornado Watch has already been
posted for inland portions of SE GA/NE FL through 2pm, which will
likely be extended to the Atlantic Coast this afternoon. Timing
of event still on track to entering the inland areas around Noon
and exiting the Atlantic Coastal Counties by sunset. Wind Advisory
is already in effect and getting peak wind gusts in the 40-45 mph
range already with peak gradient wind gusts in the 45-55 mph
range still expected through the day. Max temps will surge into
the 70s for all locations which will provide enough instability
for damaging winds of 60-70mph+ in T'storm activity as it pushes
through.

Tonight: Short-range models in agreement for windy conditions to
continue briefly just behind the squall line with sharp pressure
rises along with a few lingering showers until the late evening
hours, then westerly winds subside to breezy levels after midnight
at 10-20mph with occasional gusts to 25-30 mph along with a much
colder airmass pushing temps down around 40F with wind chills
falling to around 30F by sunrise Wednesday morning, but remaining
above Wind Chill Advisory criteria (WC<=25F).

&&

.SHORT TERM...
(Wednesday through Thursday night)
Issued at 1255 PM EST Tue Jan 9 2024

A brief break in the unsettled weather expected Wednesday and
most of Thursday before another complex low pressure system moves
into the area Thursday night. Wednesday's high temperatures will
be in the mid 50s to lower 60s, with lows falling into the mid to
upper 30s across inland southeast Georgia and the Suwannee valley.
Patchy frost will be possible, mainly north and west of Waycross.
Cloud cover will gradually increase throughout the day on
Thursday as a warm front approaches from the south. Thursday
night, the warm front will slowly begin lift across the Florida
peninsula allowing for a nocturnal scattered thunderstorm threat.
A strong thunderstorm cannot be ruled out overnight given the
veering wind profile.

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 1255 PM EST Tue Jan 9 2024

During the day on Friday, the warm front will lift across
northeast Florida and southeast Georgia, and a cold front will
trail behind coming in from the Gulf states. This combination will
allow for a severe weather threat, with the Storm Prediction
Center already highlighting Friday for a slight (15-29%) chance of
severe thunderstorms roughly north of I-10. Another impressive
wind field and strong low level shear values will be in place,
with bulk shear values ranging from the 50-60 knot range.
Southwesterly steering flow ahead of this system will bring
sufficient moisture into the area, with PWATs above 1.5 inches and
dewpoints near 70 degrees over northeast Florida expected. Severe
weather concerns will be dependent on how much instability we can
get with heavy cloud cover and temperatures forecast to reach the
lower to mid 70s Friday.

Dry and cool weather is forecast this weekend as high pressure
builds overhead, with highs Saturday in the lower to upper 50s
across NE FL and SE GA, warming up a few degrees area-wide on
Sunday. Saturday night looks like the coldest night of the period,
with potential for widespread frost over most of southeast Georgia
and inland northeast Florida, and a freeze over inland southeast
Georgia. Precipitation and scattered thunderstorm chances and high
temperatures in the mid to upper 60s return on Monday, as a
another low pressure system moves into the region.

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM EST Tue Jan 9 2024

A squall line ahead of a cold front is approaching area terminals,
with VCTS expected within the next 1 to 2 hours at area terminals.
Non TS winds will remain breezy prior to this line of TSRA
arriving, with gusts of 35 to 45 knots expected. Continued to
include TEMPO wind gusts up to 50 knots and IFR ceilings and low
vsbys as the squall line moves across the area. Isolated gusts
greater than 50 knots this are possible in some severe
thunderstorms expected along the squall line. Conditions will
gradually improve this evening as winds shift towards the
southwest, with all areas expected to return to VFR by about 01 to
03Z. Winds will ease overnight, though remain above 10 knots with
higher gusts area wide through the end of the forecast period.

&&

.MARINE...
Issued at 1255 PM EST Tue Jan 9 2024

Solid Gale Warning for Coastal Waters, including Storm Warning
for the offshore SE GA waters into the overnight hours Tonight.
Winds/seas decrease below headline levels on Wednesday into
Thursday as high pressure builds over the waters. Next storm
system pushes quickly into the region for the end of the week and
expect at least Small Craft Advisory conditions developing in SE
flow (warm front lifting Northward) Thursday Night into Friday,
with another strong trailing cold frontal passage expected Friday
Night and strong cold offshore flow continuing on Saturday with
subsiding winds/seas on Sunday as high pressure builds into the
region.

Rip Currents: High rip current risk today in the strong south flow
and surf/breakers of 4-6 ft. Expect offshore flow on Wednesday to
knock surf/breakers down into the 2-3 ft range with a Moderate
risk of rips, likely continuing into Thursday as offshore flow
continues as lighter wind speeds.

&&

.HYDROLOGY...
Issued at 1255 PM EST Tue Jan 9 2024

Coastal Flood Potential: Some Minor Flooding still possible during
high tides this afternoon and evening in the strong Southerly flow
along the SE GA coast as well as in downtown JAX and other
portions of the St. Johns River, similar to a Tropical Storm type
scenario passing just NW of the region. Will keep Coastal Flood
Advisory posted through the evening hours until after the squall
line passes and winds shift more offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  37  55  37  60 /  10   0   0   0
SSI  41  56  42  59 /  30   0   0   0
JAX  40  58  40  60 /  30   0   0  10
SGJ  43  60  44  63 /  60   0   0  10
GNV  41  59  41  62 /  20   0   0  10
OCF  44  61  42  63 /  40   0   0  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 10 PM EST this evening for FLZ020-021-023-
     024-030-031-033-035-038-122-124-125-132-133-136>138-140-222-
     225-232-236-237-240-325-340-425.

     Coastal Flood Advisory until 10 PM EST this evening for FLZ124-
     125-225-325.

     High Rip Current Risk through late tonight for FLZ124-125-133-
     138.

     High Surf Advisory until 7 PM EST this evening for FLZ124-125-
     133-138.

GA...Wind Advisory until 10 PM EST this evening for GAZ132>136-149-
     151>154-162-163-165-166-250-264-350-364.

     Coastal Flood Advisory until 10 PM EST this evening for GAZ154-
     166.

     High Rip Current Risk through late tonight for GAZ154-166.

     High Surf Advisory until 7 PM EST this evening for GAZ154-166.

AM...Gale Warning until 4 AM EST Wednesday for AMZ450-452-454-472-474.

     Gale Warning until 1 PM EST this afternoon for AMZ470.

     Storm Warning until 4 AM EST Wednesday for AMZ470.

&&

In the hours before

Local storm report, Jan 9, 11:14 AM EST, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
1114 AM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Non-Tstm Wnd Gst 2 WSW Alma              31.53N 82.50W
01/09/2024  M47 MPH          Bacon              GA   ASOS

            ASOS station KAMG Alma.

&&

DRD
Local storm report, Jan 9, 1:22 PM EST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
122 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Tstm Wnd Dmg     Nicholls                31.52N 82.64W
01/09/2024                   Coffee             GA   Public

            Report of trees down and minor roof damage
            in Nichols. Possible tornado damage. Time
            estimated by radar.

&&

DRD
Local storm report, Jan 9, 1:37 PM EST, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
137 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Tstm Wnd Gst     Du Pont                 30.99N 82.87W
01/09/2024  E80 MPH          Clinch             GA   Storm Chaser

            Estimated 80 mph wind gust from hand held
            wind device.

&&

JCH
Local storm report, Jan 9, 1:39 PM EST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
139 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Tstm Wnd Dmg     Du Pont                 30.99N 82.87W
01/09/2024                   Clinch             GA   Public

            Dead tree reported to have fallen through
            roof of house in DuPont.

&&

JCH
Local storm report, Jan 9, 2:26 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
226 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     Tstm Wnd Dmg     2 WSW Hazlehurst        31.85N 82.64W
01/09/2024                   Jeff Davis         GA   Emergency Mngr

            Report of widespread wind damage near the
            vicinity of Kendall Stone Rd, Pat Dixon Rd,
            Kirkland Still Rd. Trees down, roof damage,
            barn damage. Time estimated by radar.

&&

PK
Local storm report, Jan 9, 2:46 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
246 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Tornado          1 N Nicholls            31.53N 82.63W
01/09/2024                   Coffee             GA   Emergency Mngr

            Emergency Management for both Coffee and
            Bacon Counties confirm a path of tornado
            damage consistent with high end EF1,
            including damage to structures and mobile
            homes, and many trees down or snapped. Path
            is from just north of downtown Nichols, GA
            in Coffee Co. and ending near Norman Cole
            Cir in Bacon Co. Start time estimated by
            radar.

&&

DRD

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 2:33 AM ESTCoastal Flood AdvisoryJAXCamden, Glynn16 hr
Jan 9, 2:33 AM ESTRip Current StatementJAXCamden, Glynn22 hr
Jan 9, 2:33 AM ESTHigh Surf AdvisoryJAXCamden, Glynn16 hr
Jan 9, 11:52 AM ESTSevere Thunderstorm Warning Considerable damage threatJAXAtkinson, Clinch, Coffee, Echols, Jeff Davis53 min
Jan 9, 12:41 PM ESTSevere Thunderstorm Warning Destructive damage threatJAXAppling, Atkinson, Bacon, Clinch, Coffee, Jeff Davis and 1 more64 min
Jan 9, 12:49 PM ESTSevere Thunderstorm Warning Considerable damage threatJAXClinch, Echols, Ware56 min
Jan 9, 12:51 PM ESTTornado WarningJAXBacon, Coffee, Jeff Davis24 min
Jan 9, 12:52 PM ESTTornado WarningJAXAtkinson, Bacon, Coffee, Pierce, Ware38 min
Jan 9, 1:12 PM ESTSevere Thunderstorm Warning Considerable damage threatJAXAppling, Bacon, Jeff Davis33 min
Jan 9, 1:17 PM ESTSevere Thunderstorm WarningJAXAppling, Bacon, Pierce, Wayne28 min
Jan 9, 1:27 PM ESTSevere Thunderstorm WarningJAXClinch, Echols, Ware63 min
Jan 9, 1:30 PM ESTTornado WarningJAXAppling, Bacon, Wayne30 min
Jan 9, 1:33 PM ESTSevere Thunderstorm Warning Considerable damage threatJAXAppling, Bacon, Brantley, Charlton, Clinch, Echols and 3 more57 min
Jan 9, 1:40 PM ESTTornado WarningJAXAppling, Bacon, Pierce, Wayne35 min
Jan 9, 1:45 PM ESTTornado WarningJAXCharlton, Ware30 min
Jan 9, 1:48 PM ESTSevere Thunderstorm Warning Considerable damage threatJAXAppling, Bacon, Wayne27 min
Jan 9, 1:55 PM ESTSevere Thunderstorm Warning Considerable damage threatJAXBrantley, Camden, Charlton, Glynn, Ware, Wayne65 min
Jan 9, 2:02 PM ESTSevere Thunderstorm WarningJAXCharlton, Ware43 min
Jan 9, 2:30 PM ESTSevere Thunderstorm WarningJAXCamden, Glynn60 min
Jan 9, 2:42 PM ESTTornado WarningJAXCamden, Glynn19 min
Jan 9, 2:44 PM ESTSevere Thunderstorm WarningJAXCamden, Charlton, Ware61 min
Jan 9, 3:10 PM ESTSevere Thunderstorm WarningJAXCamden, Charlton, Glynn36 min
Jan 9, 3:24 PM ESTSevere Thunderstorm WarningJAXCamden, Glynn36 min
Jan 9, 3:48 PM ESTSevere Thunderstorm WarningJAXCamden27 min

Nearby

Tornado Warnings in Georgia, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.